Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 24, NWS Cheyenne, WY

November 16, 2017Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 16, 2017, 2:24 AM MST for Albany County, Laramie County, Wyoming. It took effect at Nov 17, 2017, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 2:24 AM MST (09:24 UTC)
In effect from
Nov 17, 2017, 2:00 PM MST
Expired
Nov 17, 2017, 12:15 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS75 KCYS 160924
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
224 AM MST Thu Nov 16 2017

...Strong Winds Developing Late Tonight into Thursday for
Portions of Southeast Wyoming...

WYZ101-162200-
/O.UPG.KCYS.HW.A.0023.171116T1600Z-171117T0100Z/
/O.EXB.KCYS.HW.W.0030.171116T1600Z-171117T0100Z/
Converse County Lower Elevations-
Including the cities of Bill, Douglas, Deer Creek, and Glenrock
224 AM MST Thu Nov 16 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 9 AM this morning to 6 PM MST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...Winds will increase late Thursday morning and peak 
  during the afternoon before diminishing Thursday evening. 

* WINDS...Southwest 25 to 40 mph with gusts to 60 mph possible.

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ104-162200-
/O.EXB.KCYS.HW.W.0030.171116T1600Z-171117T0100Z/
Ferris/Seminoe/Shirley Mountains-
Including the city of Seminoe Dam
224 AM MST Thu Nov 16 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 9 AM this morning to 6 PM MST
this evening. 

* TIMING...Winds will increase late Thursday morning and peak
  during the afternoon before diminishing Thursday evening. 

* WINDS...Southwest 25 to 40 mph with gusts to 60 mph.

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-162200-
/O.CON.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
224 AM MST Thu Nov 16 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Winds will peak Thursday afternoon before diminishing 
  Thursday evening. 

* WINDS...Southwest 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116>119-162200-
/O.NEW.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, Cheyenne, and Pine Bluffs
224 AM MST Thu Nov 16 2017

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Friday afternoon through Friday
evening. 

* TIMING...Winds will increase rapidly behind a cold front late
  Friday afternoon and peak during the early evening hours before
  diminishing late Friday evening.

* WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph
  possible.

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
948 
WWUS75 KCYS 162126
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
226 PM MST Thu Nov 16 2017

...Strong winds gradually ending late this afternoon...
...Another period of strong winds possible late Friday afternoon
and evening...

WYZ101-104-110-170100-
/O.CON.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
North Snowy Range Foothills-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Arlington, and Elk Mountain
226 PM MST Thu Nov 16 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Locally strong winds will decrease late this afternoon. 

* WINDS...Southwest 25 to 40 mph with localized gusts to 60 mph.

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116>119-171030-
/O.CON.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, Cheyenne, and Pine Bluffs
226 PM MST Thu Nov 16 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* TIMING...Winds will increase rapidly behind a cold front late 
  Friday afternoon and peak during the early evening hours 
  before diminishing late Friday evening. 

* WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
559 
WWUS75 KCYS 162345
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
445 PM MST Thu Nov 16 2017

...Strong winds subsiding late this afternoon...

...Another period of strong winds possible late Friday afternoon 
and evening for portions of southeast Wyoming...

WYZ101-104-110-170045-
/O.CAN.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
North Snowy Range Foothills-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Arlington, and Elk Mountain
445 PM MST Thu Nov 16 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Southwest winds were subsiding late this afternoon with gusts of
35 to 45 mph. The threat for high winds has ended.

$$

WYZ116>119-171200-
/O.CON.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, Cheyenne, and Pine Bluffs
445 PM MST Thu Nov 16 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* TIMING...Winds will increase rapidly behind a cold front late
  Friday afternoon and peak early Friday evening before
  diminishing late in the evening. 

* WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph 
  possible. 

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
175 
WWUS75 KCYS 170715
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1215 AM MST Fri Nov 17 2017

...HIGH WIND WARNING FOR SOUTH LARAMIE RANGE AND INTERSTATE 25
CORRIDOR FROM CHEYENNE TO WHEATLAND THROUGH 2 PM THIS 
AFTERNOON...

WYZ116>118-171515-
/O.CAN.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/
/O.NEW.KCYS.HW.W.0031.171117T1200Z-171117T2100Z/
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
1215 AM MST Fri Nov 17 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 PM MST THIS AFTERNOON...
...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 2 PM
MST this afternoon. The High Wind Watch has been cancelled. 

* TIMING...Winds will increase rapidly behind a cold front this 
  morning. Winds are forecast to peak late this morning before 
  diminishing late in the afternoon.

* WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph
  likely. 

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ119-170815-
/O.CAN.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/
East Laramie County-
Including the city of Pine Bluffs
1215 AM MST Fri Nov 17 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

Winds are not expected to reach the Pine Bluffs area today.
Therefore...the High WInd Watch has been cancelled.

$$

WYZ106-171515-
/O.NEW.KCYS.HW.W.0031.171117T1200Z-171117T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1215 AM MST Fri Nov 17 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 PM MST THIS AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 AM early this morning to 2 PM
MST this afternoon. 

* TIMING...Winds will increase rapidly ahead of a cold front at
  Bordeaux this morning. Winds are forecast to peak late this 
  morning before diminishing late in the afternoon.

* WINDS...West winds of 25 to 40 mph with gusts to 60 mph likely.
  

* IMPACTS...Mainly to transportation. Blowover risk for high 
  profile and light weight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 15, 10:15 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 15, 10:15 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 PM MST Wed Nov 15 2017

.SHORT TERM...(This evening through Thursday)
Issued at 248 PM MST Wed Nov 15 2017

Dry and mild conditions expected to prevail over the CWA this
period. Attention will be focused on some strong winds which look
likely around the Arlington area later tonight through Thursday...
expanding into possible western Converse county by Thursday
afternoon as lee troughing develops along the Laramie Range in
response to a shortwave ejecting ENE across the northern Rockys
into Canada. Pattern not favorable for the Bordeaux area due to
the expected nearness of the sfc trough. Stronger mid-level winds
also farther north with high wind threat looking lower for
northern Carbon county so opted to drop that area from the high
wind watch, but still some gusty winds expected during the day in
that area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM MST Wed Nov 15 2017

Main focus this period will be late Thursday night through most of
Friday with a pretty good snowfall event expected over the higher
mtns. An upper trough will move into the Pacific northwest
Thursday evening and sweep east and across the area Friday
evening. Moisture will increase ahead of this system and ride up
the west-facing slopes of the Sierra Madre/Snowy Ranges later
Thursday night and continue on Friday producing some good snows.
Should see in the neighborhood of a foot of snow there before the
upper trough swings across early Friday evening bringing snow to
an end. Will keep the Winter Storm Watch going but trimmed it a
bit due to the expected ending of snow early Friday evening.

Other concern will be for a potential Bora event for a time late
Friday afternoon and evening as a cold front sweep across the CWA.
NAM depicting some 40-50kt winds with some downward omega
spreading into the far se Wy plains so will have to watch.

Saturday looking breezy and cool. Milder and dry weather returns
Sunday into early next week but may have some strong winds in
favored areas later Monday as lee troughing deepens over the high
plains.  Next cold front due about Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1015 PM MST Wed Nov 15 2017

VFR. SCT high clouds tonight, increasing and lowering Thursday.
Strong southwest surface winds and mountain wave turbulence will
impact aviation operations along and west of the Laramie Range
through Thursday. Gusts of 35-45 KT are forecast for terminals west
of the Laramie range, and 20-30 KT to the east. Introduced VCNTY SHRA
and 5000 FT CIGS at Rawlins Thursday evening ahead of cold front.

 &&

.FIRE WEATHER...
Issued at 248 PM MST Wed Nov 15 2017

Fire weather concerns expected to be low for the rest of the week
through the weekend as a trend towards cooler temperatures sets in
and keeps weather factors mostly non-critical. The will be some
stronger winds Thursday around the mtns then a cold front will
sweep across the area later Thursday with a period of gusty winds
behind it. Snow will fall mainly over the mtns Thursday night and
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday evening through Friday
     afternoon for WYZ112-114.

     High Wind Warning from midnight tonight to 6 PM MST Thursday for
     WYZ110.

     High Wind Watch from Thursday morning through Thursday afternoon
     for WYZ101.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Nov 15, 5:42 PM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
542 PM MST Wed Nov 15 2017

WYZ101>119-170045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
542 PM MST Wed Nov 15 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Southwest winds will increase later tonight, especially for the
wind prone areas along Interstate 80 between Laramie and Rawlins.
Gusts of 45 to 55 mph are expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong southwest winds wil occur Thursday as a cold front approaches
from the northwest. Wind gusts in excess of 60 mph are expected along
and west of a line from Douglas to Arlington to Rawlins Thursday. This
will create an increased blowoff and blowover risk for lightweight
and high profile vehicles on Interstate 80 from Rawlins to Laramie
and Interstate 25 from Douglas to Casper Thursday. High Wind Watches
and Warnings are in effect for these locations Thursday.

As the cold front moves through Carbon and Albany counties Thursday
evening, heavy snow and blowing and drifting snow will develop
across the Snowy and Sierra Madre Ranges. A Winter Storm Watch is
in effect for the Snowy and Sierra Madre Ranges Thursday night through
Friday night.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-170045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
542 PM MST Wed Nov 15 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Nov 16, 1:26 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 AM MST THU NOV 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
11/16/2017  M59 MPH          CARBON             WY   AWOS

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:30 AM MSTWinter Storm WarningCYSAlbany, Carbon45 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.